Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 15, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 10, 2011, 7:37 AM PDT for Orange County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2011, 7:37 AM PDT (14:37 UTC)
- Expired
- Sep 10, 2011, 8:00 AM PDT
- In force
- 23 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 33 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 2.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
239
WUUS56 KSGX 101437
SVRSGX
CAC059-101500-
/O.NEW.KSGX.SV.W.0015.110910T1437Z-110910T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
737 AM PDT SAT SEP 10 2011
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ORANGE COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITIES OF...WESTMINSTER...TUSTIN...STANTON...SEAL
BEACH...SANTA ANA...HUNTINGTON BEACH...FULLERTON...COSTA MESA...
ANAHEIM...
* UNTIL 800 AM PDT
* AT 730 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COSTA MESA...AND MOVING NORTHWEST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GARDEN GROVE...WESTMINSTER AND 7 MILES SOUTHWEST OF ANAHEIM BY 750
AM PDT...
STANTON AND SEAL BEACH BY 755 AM PDT...
CYPRESS...LA PALMA...BUENA PARK AND LOS ALAMITOS BY 800 AM PDT...
&&
LAT...LON 3382 11807 3384 11807 3388 11803 3388 11801
3391 11799 3394 11793 3369 11775 3360 11792
3360 11793 3363 11797 3378 11811
TIME...MOT...LOC 1436Z 142DEG 19KT 3372 11792
$$
PALMER2 follow-up statements
904
WWUS56 KSGX 101449
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 AM PDT SAT SEP 10 2011
CAC059-101500-
/O.CON.KSGX.SV.W.0015.000000T0000Z-110910T1500Z/
ORANGE CA-
749 AM PDT SAT SEP 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM PDT
FOR NORTHWESTERN ORANGE COUNTY...
AT 743 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GARDEN GROVE...OR NEAR WESTMINSTER...MOVING NORTHWEST AT
20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
STANTON AND SEAL BEACH BY 755 AM PDT...
CYPRESS...LA PALMA...BUENA PARK AND LOS ALAMITOS BY 800 AM PDT...
LAT...LON 3382 11807 3384 11807 3388 11803 3388 11801
3391 11799 3394 11793 3369 11775 3360 11792
3360 11793 3363 11797 3378 11811
TIME...MOT...LOC 1449Z 142DEG 19KT 3377 11797
$$
PALMER312
WWUS56 KSGX 101502
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
802 AM PDT SAT SEP 10 2011
CAC059-101510-
/O.EXP.KSGX.SV.W.0015.000000T0000Z-110910T1500Z/
ORANGE CA-
802 AM PDT SAT SEP 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE COUNTY HAS
EXPIRED...
THE THUNDERSTORM NEAR LOS ALAMITOS IS STARTING TO WEAKEN.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS EXPIRED. THIS STORM
WILL CONTINUE TO MOVE NORTHWEST AT 20 MPH...MOVING FROM ORANGE
COUNTY INTO LOS ANGELES COUNTY.
LAT...LON 3382 11807 3384 11807 3388 11803 3388 11801
3391 11799 3394 11793 3369 11775 3360 11792
3360 11793 3363 11797 3378 11811
TIME...MOT...LOC 1449Z 142DEG 19KT 3377 11797
$$
PALMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:15 AM PDT, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 10, 4:15 AM PDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 415 AM PDT SAT SEP 10 2011 .SYNOPSIS... LOW PRESSURE CENTERED NEAR POINT CONCEPTION WILL CONTINUE COOLER WEATHER AND A DEEPER MARINE LAYER INTO EARLY NEXT WEEK. MID LEVEL MOISTURE AND INSTABILITY WILL BRING SCATTERED THUNDERSTORMS THROUGH THIS EVENING WITH FREQUENT LIGHTNING STRIKES AND THE POTENTIAL FOR STRONG GUSTY WINDS AND HAIL. CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS AND DESERTS WILL CONTINUE INTO AT LEAST EARLY NEXT WEEK. SOME DRYING IS POSSIBLE TOWARD THE END OF NEXT WEEK AS THE TROUGH OF LOW PRESSURE MOVES TO THE EAST. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM (TODAY THROUGH MONDAY)... UPPER LEVEL LOW PRESSURE CENTERED NEAR POINT CONCEPTION WILL BRING COOLER WEATHER AND A DEEPER MARINE LAYER THROUGH MONDAY. MUCAPES AND MIDLEVEL INSTABILITY SHOWN BY THE NAM ARE QUITE IMPRESSIVE FOR TODAY. CONCUR WITH THE DISCUSSION FROM SPC ABOUT THE POTENTIAL FOR DAMAGING MICROBURSTS AND MARGINALLY SEVERE HAIL FOR THIS AFTERNOON AND EARLY EVENING. NAM BUFR SOUNDINGS ALSO SHOW PW'S INCREASING TO AROUND 1.7 INCH THIS AFTERNOON. COMBINED WITH THE STEERING LEVELS WINDS...THIS IS MARGINAL FOR FLASH FLOODING...BUT CANNOT RULE OUT LOCALLY HEAVY RAINFALL FOR SOME LOCATIONS. AFTER THIS EVENING...THE FOCUS FOR CONVECTION SHIFTS BACK TO THE NORTHERN MOUNTAIN AND DESERT AREAS AND MAINLY FOR THE AFTERNOONS AND EARLY EVENINGS. && .LONG TERM (TUESDAY THROUGH FRIDAY)... UPPER LEVEL LOW PRESSURE WILL REMAIN IN THE VICINITY OF SOUTHERN CALIFORNIA WITH SOME DIFFERENCES IN MODEL PLACEMENT. THIS SHOULD KEEP TEMPERATURES BELOW AVERAGE WITH SOME DISRUPTION TO THE NIGHT AND MORNING COASTAL STRATUS FIELD POSSIBLE AT TIMES. DEPENDING UPON THE PLACEMENT OF THE UPPER CENTER...THERE COULD BE ENOUGH RESIDUAL MOISTURE TO SUPPORT A CONTINUING CHANCE OF MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS AND DESERTS THROUGH AT LEAST MID WEEK. SOME DRYING IS POSSIBLE TOWARDS THE END OF THE WEEK AS THE TROUGH AXIS SHIFTS TOWARD THE EAST. && .AVIATION... 101000Z...COASTAL AREAS/INLAND VALLEYS...MARINE LAYER STRATUS WITH BASES OF FL016-019 AND TOPS OF FL025 HAS SPREAD 30-40 MI INLAND AFFECTING ALL COASTAL TERMINALS AND KONT. MARINE STRATUS IS EXPECTED TO SCATTER OUT BY 16-18Z...BUT WILL REMAIN ALONG THE BEACHES. MARINE LAYER STRATUS WILL RETURN TO THE COASTAL AIRPORTS AFTER 11/02Z. STRATUS IS EXPECTED TO SPREAD 30-40 MI INLAND IN SAN DIEGO COUNTY AND COVER ALL OF THE INLAND EMPIRE BY 11/09Z. MARINE LAYER STRATUS THIS EVENING WILL HAVE SLIGHTLY HIGHER BASES AND TOPS THAN THIS MORNING. SLIGHT CHANCE OF THUNDERSTORMS DURING TODAY WITH BASES OF FL090 AND TOPS TO FL450. GUSTY WINDS AND SMALL HAIL MAY ACCOMPANY THESE THUNDERSTORMS. MTNS/DESERTS...THUNDERSTORMS HAVE FORMED NEAR THE SOUTHERN PART OF THE COACHELLA VALLEY AND HAVE AFFECTED KTRM WITH OUTFLOW WINDS FROM THE SSE AND BASES AT FL090. THUNDERSTORM OUTFLOW WINDS MAY IMPACT KPSP THIS MORNING. THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY WITH BASES OF FL090 AND TOPS TO FL450. GUSTY WINDS AND SMALL HAIL MAY ACCOMPANY THESE THUNDERSTORMS ALONG WITH BLOWING DUST REDUCING VIS TO 2 SM. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...MARTIN AVIATION/MARINE...MOKER NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 10, 7:34 AM PDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 734 AM PDT SAT SEP 10 2011 CAZ042-043-048-050-055>058-060>062-110100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 734 AM PDT SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT UPPER LEVEL LOW OVER THE REGION WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHERN CALIFORNIA THROUGH THIS EVENING. SOME MAY HAVE STRONG GUSTY WINDS AND HAIL. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY...THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAY CONTINUE INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. PALMER
In the hours before
Special weather statement, Sep 10, 3:40 AM PDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PDT SAT SEP 10 2011
CAZ055-060-101130-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
340 AM PDT SAT SEP 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN BERNARDINO COUNTY
UNTIL 430 AM PDT...
AT 330 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 9 MILES NORTH OF MORONGO VALLEY MOVING NORTH
AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...JOHNSON VALLEY.
LAT...LON 3446 11641 3436 11641 3432 11647 3426 11644
3418 11644 3416 11646 3410 11660 3439 11676
3443 11661
TIME...MOT...LOC 1037Z 152DEG 7KT 3420 11658Special weather statement, Sep 10, 7:07 AM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
707 AM PDT SAT SEP 10 2011
CAZ042-043-101500-
SAN DIEGO COUNTY COASTAL AREAS-
ORANGE COUNTY COASTAL AREAS-
707 AM PDT SAT SEP 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE AND EXTREME
NORTHWESTERN SAN DIEGO COUNTIES UNTIL 800 AM PDT...
AT 701 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAN JUAN CAPISTRANO...OR NEAR SAN
CLEMENTE...MOVING NORTHWEST AT 15 MPH. THERE IS A SECOND
THUNDERSTORM AS WELL NEAR LAGUNA BEACH...ALSO MOVING NORTHWEST AT
15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
AREAS AFFECTED BY THIS STORM INCLUDE...LAGUNA BEACH...COSTA MESA...
IRVINE...SANTA ANA...LAGUNA NIGUEL...ALISO VIEJO...FOUNTAIN VALLEY
AND LAGUNA HILLS.
LAT...LON 3379 11791 3348 11754 3341 11762 3345 11768
3345 11770 3345 11772 3353 11779 3354 11781
3358 11787 3360 11793 3366 11802
TIME...MOT...LOC 1406Z 129DEG 12KT 3347 11770
PALMERThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 3:40 AM PDT | Special Weather Statement | SGX | 50 min | |
| Sep 10, 7:07 AM PDT | Special Weather Statement | SGX | Orange | 53 min |
| Sep 10, 9:30 AM PDT | Special Weather Statement | SGX | Orange | 45 min |
| Sep 10, 1:31 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 59 min |
| Sep 10, 2:48 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Sep 10, 4:34 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 10, 4:51 PM PDT | Special Weather Statement | SGX | 54 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.